Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 159, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2005, 5:45 PM CDT for Buena Vista County, Clay County, Iowa. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2005, 5:45 PM CDT (22:45 UTC)
- Expired
- Jun 20, 2005, 6:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Buena Vista County, IA, Clay County, IA
The radar
The Sioux Falls radar (KFSD), 149 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 5:47 PM CDT | TSTM WND GST 60 | 2 E Webb, IA | |
| Jun 20, 5:47 PM CDT | TSTM WND GST 65 | 2 E Webb, IA | |
| Jun 20, 5:53 PM CDT | TSTM WND GST 60 | Linn Grove, IA | |
| Jun 20, 5:54 PM CDT | TSTM WND DMG | Royal, IA | POWER POLES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -545 J/kg
- Mixed-layer LCL
- 1191 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 202245 SVRFSD IAC021-041-202330- /O.NEW.KFSD.SV.W.0159.050620T2245Z-050620T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 545 PM CDT MON JUN 20 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUENA VISTA COUNTY IN NORTHWEST IOWA SOUTHERN CLAY COUNTY IN NORTHWEST IOWA * UNTIL 630 PM CDT * AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF WEBB TO 5 MILES SOUTH OF ROYAL...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHEAST OF SPENCER TO 12 MILES SOUTHWEST OF SPENCER...MOVING SOUTH AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... PETERSON AROUND 550 PM CDT SIOUX RAPIDS...LINN GROVE AROUND 555 PM CDT MARATHON AROUND 600 PM CDT ALBERT CITY AROUND 610 PM CDT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND IN AND AROUND THE SPENCER AREA. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4311 9492 4308 9540 4277 9538 4270 9492 $$ 08
3 follow-up statements
000 WWUS53 KFSD 202250 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 549 PM CDT MON JUN 20 2005 IAC021-041-202330- /O.CON.KFSD.SV.W.0159.000000T0000Z-050620T2330Z/ CLAY IA-BUENA VISTA IA- 549 PM CDT MON JUN 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM CDT FOR BUENA VISTA AND CLAY COUNTIES... AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF WEBB TO 4 MILES NORTHEAST OF PETERSON...OR ALONG A LINE EXTENDING FROM 16 MILES SOUTHEAST OF SPENCER TO 14 MILES SOUTHWEST OF SPENCER...MOVING SOUTH AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SIOUX RAPIDS...LINN GROVE AROUND 555 PM CDT REMBRANDT...MARATHON AROUND 605 PM CDT ALBERT CITY AROUND 615 PM CDT AT 547 PM...A TRAINED SPOTTER REPORTED 65 MPH WINDS 2 MILES EAST OF WEBB. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4311 9492 4308 9540 4277 9538 4270 9492 $$ 04
000 WWUS53 KFSD 202305 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 604 PM CDT MON JUN 20 2005 IAC021-041-202330- /O.CON.KFSD.SV.W.0159.000000T0000Z-050620T2330Z/ CLAY IA-BUENA VISTA IA- 604 PM CDT MON JUN 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM CDT FOR BUENA VISTA AND CLAY COUNTIES... AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR REMBRANDT...OR ABOUT 12 MILES NORTH OF STORM LAKE...MOVING SOUTH AT 30 MPH. AT 553 PM...A TRAINED WEATHER SPOTTER REPORTED 60 MPH WINDS IN LINN GROVE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4311 9492 4308 9540 4277 9538 4270 9492 $$ 04
000 WWUS53 KFSD 202327 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 628 PM CDT MON JUN 20 2005 IAC021-041-202338- /O.EXP.KFSD.SV.W.0159.000000T0000Z-050620T2330Z/ CLAY IA-BUENA VISTA IA- 628 PM CDT MON JUN 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BUENA VISTA AND SOUTHERN CLAY COUNTIES EXPIRES AT 630 PM CDT... THE WARNING HAS EXPIRED. THE STORM IS NO LONGER SEVERE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4311 9492 4308 9540 4277 9538 4270 9492 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:30 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 20, 3:30 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT MON JUN 20 2005 .DISCUSSION... ONGOING SVR WX. NO DISCUSSION. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jun 20, 1:19 PM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 119 PM CDT MON JUN 20 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 119 PM CDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG A SERIES OF OUTFLOW BOUNDARIES NORTH OF INTERSTATE 90 THIS AFTERNOON AND EVENING...THEN PROGRESS SOUTHEAST OVER THE AREA. A FEW OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND PENNY SIZE HAIL AS THE PRIMARY THREAT...ESPECIALLY ALONG AND NORTH OF INTERSTATE 90. HOWEVER...THERE IS AN ISOLATED TORNADO THREAT ALONG ANY OF THESE BOUNDARIES THROUGH THE EARLY EVENING HOURS. EXCESSIVE TEMPERATURES... HEAT INDICES WILL RISE INTO THE 100 TO 105 RANGE THIS AFTERNOON WEST OF INTERSTATE 29...AS TEMPERATURES RISE INTO THE LOWER 90S AND DEW POINTS REMAIN IN THE 70 TO 75 RANGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS STILL A CHANCE OF THUNDERSTORMS REDEVELOPING NORTH OF INTERSTATE 90 TUESDAY AFTERNOON AND MOVING SOUTHEAST THROUGH THE AREA TUESDAY NIGHT. A FEW OF THESE STORMS COULD ALSO BE SEVERE. A COLD FRONT SHOULD MOVE SOUTHEAST OVER THE AREA THURSDAY NIGHT...BRINGING A CHANCE OF THUNDERSTORMS ALONG WITH IT. A FEW OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM NORTH OF INTERSTATE 90. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
In the hours before
Local storm report, Jun 20, 5:09 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
509 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG SPIRIT LAKE 43.42N 95.11W
06/20/2005 DICKINSON IA TRAINED SPOTTER
TREES DOWN AND POWER OUT IN SPIRIT LAKE.
&&
GHLocal storm report, Jun 20, 5:18 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
518 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 4 ESE MELVIN 43.26N 95.54W
06/20/2005 60 MPH OSCEOLA IA TRAINED SPOTTER
LOST POWER AS STORM MOVED THROUGH.
&&
GHSpecial weather statement, Jun 20, 5:22 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 522 PM CDT MON JUN 20 2005 MNZ071-072-080-081-089-090-097-098-SDZ039-040-054>056-202250- BROOKINGS-COTTONWOOD MN-JACKSON MN-KINGSBURY-LAKE-LINCOLN MN-LYON MN- MINER-MOODY-MURRAY MN-NOBLES MN-PIPESTONE MN-ROCK MN- 522 PM CDT MON JUN 20 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 505 HAS BEEN CANCELLED... THE THREAT IF SEVERE WEATHER HAS MOVE SOUTH OUT OF SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA. THEREFORE...THE WATCH HAS BEEN CANCELLED.
Local storm report, Jun 20, 5:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
528 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG 7 N HARTLEY 43.28N 95.48W
06/20/2005 OSCEOLA IA PUBLIC
3 INCH TREE LIMBS DOWN.
&&
GHLocal storm report, Jun 20, 5:41 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 5 NE SPENCER 43.20N 95.08W
06/20/2005 60 MPH CLAY IA TRAINED SPOTTER
&&
BTLocal storm report, Jun 20, 5:44 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
544 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 2 E ROSSIE 43.01N 95.15W
06/20/2005 CLAY IA PUBLIC
TREES DOWN.
&&
GHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 4:23 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 67 min |
| Jun 20, 4:26 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 34 min |
| Jun 20, 4:41 PM CDT | Flash Flood Warning | FSD | Dickinson | 3 hr |
| Jun 20, 4:57 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.